# SDR AALA20041082

- Difficulty date: October 29, 2004
- Submitted: November 1, 2004
- Operation: Air carrier
- Aircraft: N258AA
- Make and model: Doug DC-9-82
- Aircraft serial: 49288
- Engine: Pwa JT8D217
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Engine
- Condition: Shutdown
- Location: Left
- Stage of operation: CR
- How discovered: V
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

DURING CRUISE WITH NO WARNING CREW HEARD A BOOM & LT ENGINE STARTED TO ROLL BACK ACCOMPANIED BY SEVERE VIBRATION & SMOKE IN COCKPIT & CABIN.  SMOKE DISSIPATED RAPIDLY, SEVERE VIBRATION CONTINUED TO LANDING, ENGINE CONTINUED TO ROTATE.  LANDED WITHOUT INCIDENT.  FIRE PERSONNEL REPORTED A LARGE FUEL LEAK.  BOTH FIRE HANDLE AND ENGINE FUEL WERE OFF.  LEAK STOPPED AFTER APPROX 20 MIN.  VISUAL INSPECTION ON GROUND INDICATED MAJOR DAMAGE TO COMPRESSOR BLADES.  ENGINE TIME APPROX 12 MINUTES.  REPLACED LT ENGINE.  ACCOMPLISHED BURN OUT OF HIGH PRESSURE PNEUMATIC DUCTING PER MAINTENANCE MANUAL WORKCARD 21-92-12.  REMOVED AND REPLACED COALESCER BAGS.  SYSTEM GROUND CHECKED NORMAL OPERATION.
